Antidepressants Linked To Blindness
REPRESENTING CLIENTS IN ATLANTA, AUGUSTA, COLUMBUS, MACON, SAVANNAH, GAINESVILLE, LAWRENCEVILLE, DECATUR, JONESBORO & THROUGHOUT GEORGIA
SOME ANTIDEPRESSANTS HAVE BEEN LINKED TO BLINDNESS AND CATARACTS IN PATIENTS OVER THE AGE OF 65
A research study recently published in the trade journal Ophthalmology reveals a rare and startling possible side effect afflicting elderly patients taking a class of antidepressants known as selective serotonin reuptake inhibitors (SSRIs). These medications — including oft-prescribed and popular drugs like Zoloft, Prozac, Celexa, Luvox, Lexapro and Paxil — work to block the absorption of the natural chemical serotonin into the brain. They are used to treat relatively minor depression and anxiety disorders.
Unfortunately, older patients — those aged 65 and older — face up to a 40 percent greater risk of cataracts and resulting vision loss than those in the general population using SSRIs. Ironically, it is thought that these medications are causing higher rates of cataracts (a cloudy area in the lens of the eye that causes blurry vision, inability to distinguish colors and legal blindness) because they are essentially too effective. They are not only blocking the absorption of serotonin in the brain, but are also causing it to build up in excess in the lens of the eye. Serotonin is vital to healthy body and eye function, but there can be too much of a good thing.
ARE THERE OTHER TREATMENT OPTIONS?
Some doctors are advising caution when suggesting depression and anxiety treatments to elderly patients. Due to the increased chance of cataract development with SSRI use, other medications — like Effexor, Pristiq, Elavil or Cymbalta — could be more effective while posing less of a risk. Each patient’s individual health history must be analyzed in order to determine if the benefits offered by a treatment plan outweigh the risks.
HAVE YOU SUFFERED HARM AS A RESULT OF USING AN SSRI?
While some antidepressants list “vision changes” as a possible side effect, cataracts are not a specifically indicated side effect of any of the most commonly prescribed ones. This study clearly indicates, however, that they do occur. More common, but still relatively rare, effects range from the deadly (increased risk of suicide, birth defects and bleeding disorders) to the simply annoying (dry mouth, ringing in the ears or constipation), but anyone on an SSRI treatment regimen should be closely monitored. If you or a loved one has developed cataracts or suffered another serious medical problem because of SSRI use, you need to contact an experienced Georgia personal injury attorney who has experience handling cases involving dangerous medications. You may be able to pursue claims to recover compensation for your injuries and payment of any medical bills associated with treatment to help you recover. Please call us if you have any questions and want to discuss your legal options.
"My family and I turned to Stephen Chance and Lance Lourie to help us through a very bad situation concerning our mother and a nursing home. They helped us with their knowledge and caring attitude...."